How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ed Wilfong Your Own Question
Dr. Ed Wilfong
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience:  Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
Type Your Mental Health Question Here...
Dr. Ed Wilfong is online now
A new question is answered every 9 seconds

I have been off ssri medication for 5 weeks, I am still nervous

Customer Question

I have been off ssri medication for 5 weeks, I am still nervous and get panicy. could this be withdrawal still or am I crazy. i never had this feeling before the meds. i only took it for pmdd.
Submitted: 6 years ago.
Category: Mental Health
Expert:  Dr. Ed Wilfong replied 6 years ago.
Which SSRI, dosage and did you take it just during PMS or every day?
Customer: replied 6 years ago.
I started with prozac 10mg, after 3 weeks started the panic attacks. went two months with nothing then started paxil 10mg samething gave me panic attacks. then in oct started celexia 3 weeks in got panic attacks stop cold turkey after a week couldn't take the nervousness and panic feeling so went to dr she started me on lexapro, panic attacks stoped after 2 days, but 3 weeks later they came back, stop lexapro 5 weeks ago and i still get panic attacks and nervous, it is not as bad as in the begining but still bad enough. i also get dizziness and headaches.
Expert:  Dr. Ed Wilfong replied 6 years ago.
Need a couple more things.
I can guess sex
Any history of depression/anxiety in past or parents
Do you drink, if so what effect does it have

Thanks, XXXXX XXXXX ask because I want to advise the best I can.
Customer: replied 6 years ago.
i am 35 years old no history of mental illness, in family. I have never even had a panic attack before all this, i do not drink. Before all this I was a happy fibrant women that enjoyed life. never had depression before
Expert:  Dr. Ed Wilfong replied 6 years ago.
This is a situation I don't here often, so let me give you some possibilities. For one it seems you are hypersensitive to all SSRI and SNRIs. You system has been so many and being altered so many times, it may take a while to adjust. FYI - neurotransmitters are also hormones, so yours have been messed with and may take some time. Sometimes these medications can have a short term adverse effect on anxiety.

My first impression this will calm with time, few more weeks for system to re-adapt. In the interim, you may ask you doctor for a low dose of an anti anxiety medication, like ativan , .5mg up to three times a day for 2-3 weeks maximum. It should take the edge of this.

Often when someone has a panic attack, they develop a phobia of having another panic attack and their overall anxiety gets raised, often for a long time. The key to this is realizing panic is not harmful, realistically you are unlike to have more attacks. If you do, you just need to first tell yourself "this is just a stupid panic attack - quit it" and take slow deep breathes a focus your attention on your breathing. The ativan will also stop a lot of the panic and anxiety.

If not better in a couple weeks, if you haven't already, I would have him/her run hormone panel and Thyroid test.

when it is time to quit ativan, quit by cutting out one does every 2-3 days rather than do abruptly to prevent any rebound anxiety.

If none of this shows promise, I would suggest you see a psychologist or Psychiatrist for evaluation.

Related Mental Health Questions